Minnesota, 2008

Extreme Cold in Minnesota, December 15 to 16, 2008

December 15 to 16, 2008 · NWS DLH · 14 events in 13 counties and zones

A strong arctic cold front rushed through the upper Midwest following a major weekend winter storm. This arctic front brought bitterly cold temperatures and dangerously cold winds chills of -40 to -50 degrees throughout northeast Minnesota.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong arctic cold front rushed through the upper Midwest following a major weekend winter storm. This arctic front brought bitterly cold temperatures and dangerously cold winds chills of -40 to -50 degrees throughout northeast Minnesota. The lowest wind chill readings were recorded early Tuesday morning, and include -52 at Longville, -45 at Babbitt, -42 in Duluth and International Falls, and -41 at Brainerd and Grand Marais.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 15, 3:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 15, 3:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
315 PM CST MON DEC 15 2008

.DISCUSSION...
MAIN FCST CONCERN ON OVER NIGHT TEMPS/WIND AND RESULTING WIND CHILL
VALUES THIS EVENING AND OVERNIGHT. MODELS IN GOOD AGREEMENT THAT
BROAD AREA OF SFC HIGH PRESSURE SWEEPS E ACROSS IA AND THE SRN
PORTIONS OF MN AND WI BY 12 TUES. THIS WILL ALLOW FOR ENOUGH OF A
PRESSURE GRADIENT OVER NRN MN AND NW WIS TO KEEP WIND SPEED UP
AROUND THE 10 MPH MARK THROUGH THE NIGHT. SOME UNCERTAINTY CLOSER TO
THE RIDGE AXIS IN THE SRN TIER OF COUNTIES /BRD TO HYR AND PBH/
WHERE WINDS WILL BE LIGHTER. WITH THE ARCTIC AIR OVERNIGHT AND AIR
TEMPERATURES IN THE NEGATIVE 20S TO AROUND 30...A SMALL INCREASE IN
WIND WILL DRASTICALLY AFFECT THE WIND CHILL VALUE. WILL KEEP THE SRN
ZONES IN A WIND CHILL ADVISORY ATTM...WITH THE REMAINDER OF THE FA
UNDER WIND CHILL WARNING THROUGH 9 AM.

RETURN FLOW AND WAA REGIME SETS LATE TONIGHT AHEAD OF MID LVL
TROUGH W SFC LOW REFLECTION APPROACHING FROM THE SW. THE RETURN FLOW
WILL HELP MODERATE TEMPS QUICKLY MONDAY MORNING...ESPECIALLY IN THE
ERN ZONES AND ALONG THE NORTH SHORE OF LK SUPERIOR WHERE THERE WILL
BE AN ONSHORE WIND COMPONENT. MAX TEMPS TUES WILL SLIGHTLY
WARMER...WITH MOST AREAS IN THE SINGLE DIGITS ABOVE ZERO WHILE THE
BORDERLAND WILL HOVER AROUND THE ZERO MARK WHERE THE WAA WILL BE THE
WEAKEST. AN AREA OF SN WILL LIFT NORTH WITH THE INCREASING THERMAL
GRADIENT DURING THE DAY TUES. THE LEADING EDGE OF THE -SN WILL PUSH
INTO THE SRN ZONES /BRD TO HYR AND PBH/ AFT 18Z TUES...BECOMING
WIDESPREAD AFT 00Z WED. HOWEVER...WITH THE DRY AIR IN PLACE THAT
WILL HAVE TO BE OVERCOME...START TIME OF ANY -SN IS STILL SOMEWHAT
UNCERTAIN AND MAY NEED TO BE DELAYED A FEW FEW HRS. THIS SYSTEM WILL
MAINLY AFFECT THE ERN HALF OF THE FA OVERNIGHT TUES NIGHT INTO EARLY
WED MORNING AS THE H50 TROUGH CATCHES UP TO THE LO LVL FEATURES. SN
TOTALS ARE EXPECTED TO RANGE FROM LESS THAN AN INCH IN THE NW ZONES
KINL TO KFOZ...AND UP TO 3 INCHES IN THE SE WIS ZONES...GENERALLY
KHYR TO KIWD AND EWRD.

.LONG TERM...ENOUGH MODEL SPREAD FOR THURSDAY SYSTEM TO KEEP
CONFIDENCE LOW. GFS IS THE FASTEST/FURTHEST NE WITH THE SFC LOW
PLACEMENT AT 00Z/19. 12Z ECMWF HAS ARRIVED AND FAVORS A MORE SW
PLACEMENT OF THE SFC LOW SOMEWHERE NEAR THE NEBRASKA
PANHANDLE...WHICH IS CLOSER TO THE CANADIAN GLOBAL/NAM/SREF. SMALL
POPS FOR THURSDAY AS A RESULT OF THESE DIFFERENCES.

THE MODEL DIFFERENCES CONTINUE ON FRIDAY WITH THE GFS
FASTEST/NE...SFC LOW OVER NORTHERN LAKE MICHIGAN...AND
CANADIAN/ECMWF WITH SFC LOW PLACEMENT IN SE IA. HAVE COMPROMISED AND
ADJUSTED POPS ACCORDINGLY. COLD ARCTIC HIGH WILL SETTLE IN FOR THE
WEEKEND.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH 18Z TUESDAY.

&&

POINT TEMPS/POPS...
DLH -20   3  -7   6 /  10  30  70  20
INL -30  -9 -13  -1 /  10  20  60  20
BRD -24  -1 -10   3 /   0  40  60  10
HYR -20   3  -4  10 /   0  50  70  10
ASX -19   1  -4  10 /  10  30  70  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...WIND CHILL WARNING UNTIL 9 AM CST TUESDAY FOR CARLTON/SOUTHERN
     ST. LOUIS-CENTRAL ST. LOUIS-KOOCHICHING-NORTHERN AITKIN-
     NORTHERN CASS-NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-
     NORTHERN ST. LOUIS-SOUTHERN COOK/LAKESHORE-SOUTHERN ITASCA-
     SOUTHERN LAKE/LAKESHORE.

     WIND CHILL ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     CARLTON/SOUTHERN ST. LOUIS-CENTRAL ST. LOUIS-KOOCHICHING-
     NORTHERN AITKIN-NORTHERN CASS-NORTHERN COOK/NORTHERN LAKE-
     NORTHERN ITASCA-NORTHERN ST. LOUIS-SOUTHERN COOK/LAKESHORE-
     SOUTHERN ITASCA-SOUTHERN LAKE/LAKESHORE.

     WIND CHILL ADVISORY UNTIL 9 AM CST TUESDAY FOR CROW WING-PINE-
     SOUTHERN AITKIN-SOUTHERN CASS.

WI...WIND CHILL WARNING UNTIL 9 AM CST TUESDAY FOR ASHLAND-BAYFIELD-
     DOUGLAS-IRON.

     WIND CHILL ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ASHLAND-
     BAYFIELD-DOUGLAS-IRON.

     WIND CHILL ADVISORY UNTIL 9 AM CST TUESDAY FOR BURNETT-PRICE-
     SAWYER-WASHBURN.

LS...NONE.

GRANING/GSF
Hazardous weather outlook, Dec 15, 5:33 AM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
533 AM CST MON DEC 15 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
533 AM CST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL NOON MONDAY FOR MOST OF
NORTHEAST MINNESOTA AND THE SOUTH SHORE OF LAKE SUPERIOR IN
WISCONSIN. SNOW WILL DIMINISH THIS MORNING ACROSS THE TWIN PORTS
VICINITY AND CONTINUE INTO EARLY AFTERNOON ACROSS THE ARROWHEAD OF
MINNESOTA. ADDITIONAL ACCUMULATIONS WILL RANGE FROM ONE INCH NEAR
THE TWIN PORTS AND THE SOUTH SHORE...TO SEVERAL INCHES ALONG THE
GOGEBIC RANGE IN IRON AND ASHLAND COUNTIES. ONE TO 3 INCHES IS
POSSIBLE ACROSS THE ARROWHEAD. GUSTY WINDS WILL REMAIN THROUGH
EARLY AFTERNOON WITH LOCALIZED BLOWING AND DRIFTING SNOW...ESPECIALLY
ON SECONDARY ROADS.

A WIND CHILL ADVISORY IS IN EFFECT TODAY ACROSS ALL OF THE
NORTHLAND. WIND CHILL VALUES WILL FALL TO 25 TO 40 BELOW ZERO THIS
MORNING...IMPROVING SLIGHTLY THIS AFTERNOON AS WINDS DIMINISH. IT
IS POSSIBLE THAT A WIND CHILL WARNING WILL BE ISSUED FOR PARTS OF
NORTHEAST MINNESOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WIND CHILL ADVISORY IS IN EFFECT FOR EARLY TUESDAY FOR ALL OF
THE NORTHLAND. WIND CHILL VALUES WILL REACH DANGEROUS LEVELS.

LIGHT SNOW WILL DEVELOP ACROSS THE REGION TUESDAY AFTERNOON AND
DIMINISH EARLY WEDNESDAY. ACCUMULATIONS ARE EXPECTED MAINLY SOUTH
AND EAST OF THE TWIN PORTS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL SPOTTERS ARE REMINDED TO REPORT THEIR SNOWFALL TO THE
NATIONAL WEATHER SERVICE VIA PHONE OR E-SPOTTER.

LSZ121-140>148-161130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
533 AM CST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS ARE EXPECTED FOR MARINERS ALONG THE SOUTH
SHORE EARLY MONDAY WITH A GALE WARNING IN EFFECT FROM PORT WING TO
BAYFIELD.

A SMALL CRAFT ADVISORY IS IN EFFECT FROM GRAND PORTAGE MINNESOTA
TO PORT WING WISCONSIN....AND FROM BAYFIELD TO SAXON HARBOR.
PLEASE CHECK THE LATEST MARINE PRODUCTS FROM THE NATIONAL WEATHER
SERVICE OFFICE IN DULUTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FROM PORT WING TO BAYFIELD
WISCONSIN EARLY TUESDAY.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Dec 15, 12:43 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
1243 PM CST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 SW HINCKLEY           47.39N 92.96W
12/15/2008  M6.3 INCH        ST. LOUIS          MN   TRAINED SPOTTER

0900 AM     SNOW             ISABELLA                47.62N 91.36W
12/15/2008  M15.0 INCH       LAKE               MN   TRAINED SPOTTER

0900 AM     SNOW             21 N GRAND MARAIS       48.06N 90.34W
12/15/2008  E11.0 INCH       COOK               MN   TRAINED SPOTTER

            GOLDEN EAGLE LODGE ON THE GUNFLINT TRAIL

0900 AM     SNOW             OULU                    46.63N 91.53W
12/15/2008  E6.5 INCH        BAYFIELD           WI   TRAINED SPOTTER

0900 AM     SNOW             3 SE FINLAND            47.38N 91.20W
12/15/2008  M6.0 INCH        LAKE               MN   TRAINED SPOTTER

&&

DONOFRIO
Local storm report, Dec 15, 12:45 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1245 PM CST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             COZY CORNER             46.16N 92.24W
12/15/2008  M9.0 INCH        DOUGLAS            WI   TRAINED SPOTTER

            MIX OF SNOW...AND FREEZING RAIN

0900 AM     SNOW             4 N WEBSTER             45.39N 97.52W
12/15/2008  M7.0 INCH        DAY                SD   TRAINED SPOTTER

            OAKLAND

&&

DONOFRIO
Local storm report, Dec 15, 12:51 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
1251 PM CST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     NON-TSTM WND GST DULUTH                  46.78N 92.12W
12/14/2008  M52.00 MPH       ST. LOUIS          MN   AWOS

            SKY HARBOR AIRPORT. SUSTAINED WINDS OVER 40 MPH FOR OVER
            5 HOURS...GUSTS OVER 47 MPH FOR 6 HOURS FROM 930 AM TO
            400 PM.

0950 AM     NON-TSTM WND GST DULUTH                  46.78N 92.12W
12/14/2008  M58.00 MPH       ST. LOUIS          MN   TRAINED SPOTTER

            MEASURED AT DULUTH AERIAL LIFT BRIDGE

1200 PM     NON-TSTM WND GST DULUTH                  46.78N 92.12W
12/14/2008  M53.00 MPH       ST. LOUIS          MN   C-MAN STATION

            DULM5 MEASURED GUST AT CANAL PARK.

0805 PM     SNOW             HACKENSACK              46.93N 94.52W
12/14/2008  M9.0 INCH        CASS               MN   TRAINED SPOTTER

1200 AM     SNOW             BENNETT                 46.45N 91.85W
12/15/2008  M8.0 INCH        DOUGLAS            WI   TRAINED SPOTTER

1226 AM     SNOW             PROCTOR                 46.74N 92.23W
12/15/2008  M11.0 INCH       ST. LOUIS          MN   TRAINED SPOTTER

0100 AM     SNOW             15 SSE MCGREGOR         46.41N 93.19W
12/15/2008  M10.0 INCH       AITKIN             MN   TRAINED SPOTTER

            STORM TOTAL

0442 AM     SNOW             4 E PAYNE               47.09N 92.52W
12/15/2008  M10.0 INCH       ST. LOUIS          MN   TRAINED SPOTTER

0450 AM     SNOW             GILE                    46.43N 90.23W
12/15/2008  M10.0 INCH       IRON               WI   TRAINED SPOTTER

            4 INCHES FELL OVERNIGHT...10 INCHES TOTAL

0500 AM     SNOW             BRAINERD                46.35N 94.19W
12/15/2008  M8.0 INCH        CROW WING          MN   TRAINED SPOTTER

0600 AM     SNOW             PEQUOT LAKES            46.60N 94.32W
12/15/2008  M8.0 INCH        CROW WING          MN   TRAINED SPOTTER

0600 AM     SNOW             INTERNATIONAL FALLS     48.59N 93.41W
12/15/2008  M13.9 INCH       KOOCHICHING        MN   OFFICIAL NWS OBS

0600 AM     SNOW             DULUTH                  46.78N 92.12W
12/15/2008  M8.5 INCH        ST. LOUIS          MN   NWS EMPLOYEE

            WOODLAND

0600 AM     SNOW             DULUTH                  46.78N 92.12W
12/15/2008  M9.3 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

0605 AM     SNOW             6 NE CLOVERLAND         46.74N 91.60W
12/15/2008  M6.0 INCH        DOUGLAS            WI   TRAINED SPOTTER

0610 AM     SNOW             COOK                    47.85N 92.69W
12/15/2008  M8.0 INCH        ST. LOUIS          MN   CO-OP OBSERVER

0610 AM     SNOW             EMBARRASS               47.66N 92.20W
12/15/2008  M14.0 INCH       ST. LOUIS          MN   CO-OP OBSERVER

            3 INCHES EARLY SUNDAY MORNING...11 INCHES 6 AM SUNDAY TO
            6 AM MONDAY

0630 AM     SNOW             SARONA                  45.71N 91.81W
12/15/2008  M6.2 INCH        WASHBURN           WI   TRAINED SPOTTER

0630 AM     SNOW             4 N GRANTSBURG          45.84N 92.68W
12/15/2008  M6.5 INCH        BURNETT            WI   TRAINED SPOTTER

0630 AM     SNOW             3 SE ESKO               46.68N 92.32W
12/15/2008  M11.0 INCH       CARLTON            MN   NWS EMPLOYEE

0700 AM     SNOW             LUTSEN                  47.64N 90.71W
12/15/2008  M7.4 INCH        COOK               MN   TRAINED SPOTTER

0700 AM     SNOW             CHISHOLM                47.49N 92.88W
12/15/2008  M11.5 INCH       ST. LOUIS          MN   TRAINED SPOTTER

0700 AM     SNOW             UPSON                   46.37N 90.41W
12/15/2008  M7.8 INCH        IRON               WI   CO-OP OBSERVER

0700 AM     SNOW             HAYWARD                 46.01N 91.48W
12/15/2008  E7.5 INCH        SAWYER             WI   TRAINED SPOTTER

0700 AM     SNOW             MERCER                  46.17N 90.06W
12/15/2008  M4.0 INCH        IRON               WI   TRAINED SPOTTER

0700 AM     SNOW             MOOSE LAKE              46.45N 92.77W
12/15/2008  M8.0 INCH        CARLTON            MN   TRAINED SPOTTER

0700 AM     SNOW             NORTHOME                47.87N 94.27W
12/15/2008  M8.2 INCH        KOOCHICHING        MN   CO-OP OBSERVER

0700 AM     SNOW             4 W WASHBURN            46.67N 90.98W
12/15/2008  M10.9 INCH       BAYFIELD           WI   TRAINED SPOTTER

0700 AM     SNOW             27 NNW GRAND MARAIS     48.12N 90.57W
12/15/2008  E9.5 INCH        COOK               MN   TRAINED SPOTTER

            LOON LAKE

0700 AM     SNOW             3 E ORR                 48.06N 92.76W
12/15/2008  M14.1 INCH       ST. LOUIS          MN   CO-OP OBSERVER

0705 AM     SNOW             15 N GRAND RAPIDS       47.45N 93.52W
12/15/2008  M12.0 INCH       ITASCA             MN   TRAINED SPOTTER

0800 AM     SNOW             REMER                   47.06N 93.91W
12/15/2008  M10.0 INCH       CASS               MN   TRAINED SPOTTER

0800 AM     SNOW             SILVER BAY              47.29N 91.28W
12/15/2008  M7.8 INCH        LAKE               MN   TRAINED SPOTTER

0800 AM     SNOW             GRAND RAPIDS            47.23N 93.52W
12/15/2008  M9.0 INCH        ITASCA             MN   TRAINED SPOTTER

0800 AM     SNOW             3 W FLOODWOOD           46.93N 92.98W
12/15/2008  M12.5 INCH       ST. LOUIS          MN   CO-OP OBSERVER

0800 AM     SNOW             MAPLE                   46.59N 91.72W
12/15/2008  M6.0 INCH        DOUGLAS            WI   TRAINED SPOTTER

0800 AM     SNOW             GURNEY                  46.47N 90.51W
12/15/2008  M8.0 INCH        IRON               WI   CO-OP OBSERVER

0800 AM     SNOW             NISSWA                  46.50N 94.30W
12/15/2008  M5.0 INCH        CROW WING          MN   TRAINED SPOTTER

0800 AM     SNOW             WRENSHALL               46.62N 92.38W
12/15/2008  M8.5 INCH        CARLTON            MN   TRAINED SPOTTER

0800 AM     SNOW             1 E ISLAND LAKE         47.01N 92.17W
12/15/2008  M9.5 INCH        ST. LOUIS          MN   TRAINED SPOTTER

0800 AM     SNOW             SAGINAW                 46.86N 92.44W
12/15/2008  M9.7 INCH        ST. LOUIS          MN   TRAINED SPOTTER

            STORM TOTAL

0800 AM     SNOW             8 N BAYFIELD            46.93N 90.82W
12/15/2008  M6.9 INCH        BAYFIELD           WI   CO-OP OBSERVER

0800 AM     SNOW             MCKINLEY                47.51N 92.41W
12/15/2008  M15.0 INCH       ST. LOUIS          MN   TRAINED SPOTTER

0800 AM     SNOW             12 N ISLE               46.32N 93.46W
12/15/2008  M6.6 INCH        AITKIN             MN   CO-OP OBSERVER

0804 AM     SNOW             4 NNE ASKOV             46.24N 92.74W
12/15/2008  M15.5 INCH       PINE               MN   TRAINED SPOTTER

            STORM TOTAL.

0900 AM     SNOW             HERTEL                  45.81N 92.18W
12/15/2008  M5.3 INCH        BURNETT            WI   TRAINED SPOTTER

0900 AM     SNOW             4 N WEBSTER             45.39N 97.52W
12/15/2008  M7.0 INCH        DAY                SD   TRAINED SPOTTER

            OAKLAND

0900 AM     SNOW             COZY CORNER             46.16N 92.24W
12/15/2008  M9.0 INCH        DOUGLAS            WI   TRAINED SPOTTER

            MIX OF SNOW...AND FREEZING RAIN

0900 AM     SNOW             3 SE FINLAND            47.38N 91.20W
12/15/2008  M6.0 INCH        LAKE               MN   TRAINED SPOTTER

0900 AM     SNOW             OULU                    46.63N 91.53W
12/15/2008  E6.5 INCH        BAYFIELD           WI   TRAINED SPOTTER

0900 AM     SNOW             21 N GRAND MARAIS       48.06N 90.34W
12/15/2008  E11.0 INCH       COOK               MN   TRAINED SPOTTER

            GOLDEN EAGLE LODGE ON THE GUNFLINT TRAIL

0900 AM     SNOW             ISABELLA                47.62N 91.36W
12/15/2008  M15.0 INCH       LAKE               MN   TRAINED SPOTTER

0900 AM     SNOW             1 SW HINCKLEY           47.39N 92.96W
12/15/2008  M6.3 INCH        ST. LOUIS          MN   TRAINED SPOTTER

0915 AM     SNOW             PALISADE                46.71N 93.49W
12/15/2008  M8.0 INCH        AITKIN             MN   TRAINED SPOTTER

1000 AM     SNOW             1 E RADISSON            45.77N 91.20W
12/15/2008  M8.0 INCH        SAWYER             WI   TRAINED SPOTTER

            SNOW THEN FREEZING RAIN THEN SNOW FOR THE EVENT

1000 AM     SNOW             ASKOV                   46.19N 92.78W
12/15/2008  M11.6 INCH       PINE               MN   TRAINED SPOTTER

1000 AM     SNOW             7 S BIGFORK             47.65N 93.65W
12/15/2008  M14.0 INCH       ITASCA             MN   TRAINED SPOTTER

1000 AM     SNOW             LORETTA                 45.89N 90.85W
12/15/2008  M6.0 INCH        SAWYER             WI   TRAINED SPOTTER

1000 AM     SNOW             BABBITT                 47.65N 91.94W
12/15/2008  M14.5 INCH       ST. LOUIS          MN   TRAINED SPOTTER

1000 AM     SNOW             23 N TOFTE              47.89N 90.88W
12/15/2008  M12.0 INCH       COOK               MN   TRAINED SPOTTER

&&

DONOFRIO
Local storm report, Dec 15, 1:20 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
120 PM CST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             DANBURY                 46.01N 92.37W
12/15/2008  M8.0 INCH        BURNETT            WI   TRAINED SPOTTER

&&

DONOFRIO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Central St. Louis

When
December 15, 6:00 PM CST to December 16, 9:00 AM CST
Where
Central St. Louis forecast zone
Reported by
ASOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Crow Wing

When
December 15, 6:00 PM CST to December 16, 9:00 AM CST
Where
Crow Wing forecast zone
Reported by
ASOS
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Koochiching

When
December 15, 6:00 PM CST to December 16, 9:00 AM CST
Where
Koochiching forecast zone
Reported by
ASOS
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Aitkin

When
December 15, 6:00 PM CST to December 16, 9:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
AWOS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Cass

When
December 15, 6:00 PM CST to December 16, 9:00 AM CST
Where
Northern Cass forecast zone
Reported by
AWOS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Cook / Northern Lake

When
December 15, 6:00 PM CST to December 16, 9:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
AWOS
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Itasca

When
December 15, 6:00 PM CST to December 16, 9:00 AM CST
Where
Northern Itasca forecast zone
Reported by
AWOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern St. Louis

When
December 15, 6:00 PM CST to December 16, 9:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
AWOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Aitkin

When
December 15, 6:00 PM CST to December 16, 9:00 AM CST
Where
Southern Aitkin forecast zone
Reported by
AWOS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Cook

When
December 15, 6:00 PM CST to December 16, 9:00 AM CST
Where
Southern Cook forecast zone
Reported by
AWOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Cook

When
December 15, 6:00 PM CST to December 16, 9:00 AM CST
Where
Southern Cook forecast zone
Reported by
AWOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Itasca

When
December 15, 6:00 PM CST to December 16, 9:00 AM CST
Where
Southern Itasca forecast zone
Reported by
AWOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Lake

When
December 15, 6:00 PM CST to December 16, 9:00 AM CST
Where
Southern Lake forecast zone
Reported by
AWOS
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern St. Louis / Carlton

When
December 15, 6:00 PM CST to December 16, 9:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145490, 145491, 145492, 145493, 145494, 145495, 145496, 145498, 145499, 145500, 145501, 145503, 145504, 145505.